Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Lowered Prednison From 40mg To 20mgs


  • Please log in to reply
11 replies to this topic

#1 kiwimum03

kiwimum03

    Silver Member

  • Members
  • PipPipPipPip
  • 242 posts
  • Location:New Zealand

Posted 07 December 2006 - 01:11 PM

I have finished my first week of the Prednisone where I was on 40mgs.
I didn't seem to have too many problems, it did take away my fatigue, I didn't have boundless energy or anything, but I didn't need my usual nap during the day.

I dropped down to the 20mgs this morning, and now I am feeling quite spacey and not quite with it......is this normal?, my head is just a little foggy I guess.
I am not tired just a little jumpy.

I woke up with a little swelling in my hands and ankles, which only usually happens after a few hours of being up, so that is a bit odd, and my skin is very dry today, the tops of my hands feel a bit like sandpaper and it hurts to make a fist.
does prednisone dry out your skin?????

I had my son's preschool play this morning and I had so much trouble holding the video camera, I played it back and it is soooo shakey, it shocked me that I had so much trouble with my arms and hands, I didn't realise it was so bad.

The only other side effect I have noticed when I woke up this morning is that my face is puffy around my eyes.

Now I am going to go and slap on some moisturiser!!!

Hugs,
Irene

#2 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,892 posts

Posted 07 December 2006 - 01:40 PM

Hi Irene,

All in all it seems the prednisone is helping you. I haven't been on it yet, so I can't really help in the way of symptoms you described. BUT, I can tell you I'm spacy a lot of the time and I'm not on it!!! :blink:

Love,

Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#3 Sheryl

Sheryl

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,029 posts
  • Location:Brooklyn, Michigan

Posted 08 December 2006 - 05:55 AM

Irene, I hope you are feeling better. I hope you also have been keeping track of what your body is feeling each day. You have described some of the days to us, so that is a help. Take all this information of daily happenings with you to the doctor. So he will know exactly what reactions you were having with high doses and then reduction of doses. My two cents. Take care. Sheryl
Strength and Warmth,
Sheryl

Sheryl Doom
ISN Support Specialist
(Retired) ISN Chat Moderator
International Scleroderma Network (ISN)

#4 kiwimum03

kiwimum03

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 242 posts
  • Location:New Zealand

Posted 08 December 2006 - 12:51 PM

Thanks Sheryl and Pam for your replies.

I pretty much crashed later on in the day. I felt like I was crawling inside my body, and then when I put my son to bed, I fell asleep on his bed for a hour.
When I woke up I was a bluthering mess, just crying for about an hour.

Now I don't know if it was the reduction in Prednisone, because at midnight I got very nauseated and started having vomitting and diahrrea, which carried on through the night.
So I am guessing I have a bad case of gastro as well.

I have been keeping a diary, which is what the rheumatologist asked me to do, so I could give him an account of everything.

I am still quite emotional today, but I have to bear in mind that I hardly slept at all last night. Hopefully tonight will be better.

Big hugs,
Irene

#5 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 08 December 2006 - 01:59 PM

Irene,
I'm so sorry that your having such a hard time with the prednisone. It's definitely a mixed blessing. Prednisone can cause those mood swings you're experiencing. That's a common side effect - one of a possible many. :( Did you call your doctor about the vomiting and diarrhea? If it hasn't stopped, please call the doctor. You can't let that go on too long without more problems.

What a great idea for you to be keeping a journal. Kudos to your rheumatologist! Take care of yourself as much as you can and if things get worse or don't improve - call the doctor!

Please keep us informed.

Big Hugs,
Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)

#6 kiwimum03

kiwimum03

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 242 posts
  • Location:New Zealand

Posted 08 December 2006 - 07:06 PM

Hi Janey,

the vomiting and diahrrea has now stopped.....thank goodness. I am still left with the awful nausea and stomach pains, but hopefully after a good nights sleep I will wake up feeling much better.

I am absolutely shattered though, after a week of not feeling fatigued, it has all come back, and I have had so much trouble keeping my eyes open today.
Thankfully my hubby stepped up and helped me out alot with the kids, as I kept falling asleep in the chair.

I am still weepy, but I do think that is probably just the prednisone, gotta go with it I guess.

thanks for your message,
Big hugs,
Irene

#7 bookworm

bookworm

    Silver Member

  • Members
  • PipPipPipPip
  • 292 posts
  • Location:Texas

Posted 08 December 2006 - 08:43 PM

Hi, Irene,

I'm just guessing, but I think a lot of what you're experiencing is a result of dropping from 40 to 20 mg. of Prednisone overnight. I never heard of such a rapid withdrawal and can't imagine what your doctor is thinking. That's my two cents worth!

Did you voice your concerns about that to this doctor as you had planned? Sorry if you've already talked about that, but I haven't been able to check in for a few days and have missed some posts.



Mary in Texas

#8 kiwimum03

kiwimum03

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 242 posts
  • Location:New Zealand

Posted 09 December 2006 - 09:16 AM

Hi Mary,

how did the move go?

I did leave a message for the doctor, but haven't heard back yet, so I will try again on Monday.
I think that I can cut my 20mgs in half, so I thought for the last 3 tablets or so, I can make them into 10mgs and that will extend it for another 3 days and hopefully it won't' leave me as tired.
of course ti would be helpful if the rheumatologist had done it!!!!!

Hugs,
Irene

#9 tmgilbertpt

tmgilbertpt

    Bronze Member

  • Members
  • PipPip
  • 23 posts

Posted 09 December 2006 - 10:50 AM

Hello

I have been on varying amounts of prednisone for the last 5 years. My doctors always reduce my dosage very slowly. Currently I am 20mg. When my MDs are ready to lower it, I think they were only going to go to 15 mgs for a couple of weeks/months before they lower it again. You have to gradually wean away from prednisone so your body can adjust. The emotional experience you are having can also be due to the prednisone. It is a wonderful drug for all that it treats but with very many side-effects. I also get tremors/shakiness of my hands sometimes also from the prednisone, which is worsened with caffeine or not eating enough.
Good luck, Tammy

#10 kiwimum03

kiwimum03

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 242 posts
  • Location:New Zealand

Posted 09 December 2006 - 02:21 PM

thanks for your message Tammy,

I too have the shakes a little today, plus a few thumping heartbeats every now and then.

The rheumatologist did say his method of the 40-20-0 was a quick crude method to see how much inflammation I had..............but I can see its all at my expense!!!!

I will still try to get hold of him tomorrow. I have spoken to my general practitioner and Physio about the tapering also, and while they admit it is also a quick crude method they said I should be okay...........but after reading everyone elses messages, my general practitioner and physio's opinion may not be from personal experience.
Thats why it is so wonderful I have all of you here, of course not that I wish we all needed the drugs, but at least we can share what we go through and have a much deeper understanding of it, sometimes much more than the doctors do unfortunately.

thank you so much for sharing your thoughts and experiences with me, I was wondering if the shakes were from the prednisone.

Hugs,
Irene

#11 Heidi

Heidi

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 573 posts

Posted 09 December 2006 - 02:54 PM

Hi Irene,

From my experience, yes, the shakes could be from the Prednisone. When I took a short term burst I was very shaky! I hope you get on an even keel soon.

Warm wishes
Heidi

#12 ShawMJ

ShawMJ

    Senior Bronze Member

  • Members
  • PipPipPip
  • 70 posts

Posted 09 December 2006 - 07:24 PM

I think there was another thread about prednisone not long ago last week maybe.Anyway of all the side effects it has it can also cause osteoporosis which is what it did to me as I was on since 1997 when they were trying to diagnose my illness.I always had the bone density tests and one year it was ostopenia and I knew that wasn't good that I was just a jump away from osteoporosis.The following bone density confirmed it and had another one not long ago and am now taking Fosamax.Have to be very careful not to fall etc as once you have it fractures and breaks are common,so far I haven't had nothing thankfully.Anyway thats ANOTHER reason to be weaned off of it if possible.I weaned myself off of them gradually as I thought the doctors.would do and didn't have any problems.Still keep them on hand though in case I have a flare I know they're good for the inflammation. Mary-La.